Kentucky, 2011

Hail and Damaging Winds in Kentucky, June 10, 2011

June 10, 2011 · NWS JKL · 15 events in 6 counties and zones

Multiple rounds of severe thunderstorms brought down trees and produced large hail across portions of eastern KY on June 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Multiple rounds of severe thunderstorms brought down trees and produced large hail across portions of eastern KY on June 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 10, 10:58 AM EST, 48 minutes earlier.

Area forecast discussion, Jun 10, 10:58 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1158 AM EDT FRI JUN 10 2011

.SHORT TERM.../THIS AFTERNOON/...UPDATED

ISOLATED CONVECTION DEVELOPED THIS MORNING. IT WAS NOT HANDLED WELL
BY THE MODELS AND WAS NOT ANTICIPATED SO EARLY IN THE DAY. ITS
INITIATION WAS OBVIOUSLY ELEVATED...LIKELY OWING TO WEAK WARM AIR
ADVECTION. HOWEVER...LOCAL VAD WIND PROFILES ALSO SHOWED THE LOW
LEVEL WARM AIR ADVECTION TOPPED BY A LAYER OF COLD AIR ADVECTION
WHICH MAY HAVE ALSO AIDED THE INITIATION. WILL NOT ANTICIPATE ANY
GREAT INCREASE IN COVERAGE DESPITE HEATING...WITH LITTLE IN THE WAY
OF FEATURES TO FOCUS DEVELOPMENT...AND A POTENTIAL FOR DRIER AIR
ALOFT IN FORECAST SOUNDINGS TO BEGIN MIXING DOWN AS MIXING BECOMES
DEEPER. HOWEVER...HAVE EXPANDED SLIGHT CHANCE POPS TO COVER THE
ENTIRE AREA TODAY...CONSIDERING THE ACTIVITY ONGOING AT MID DAY IN
THE SW WHERE THERE WAS NOTHING IN THE EARLY MORNING FORECAST PACKAGE
FOR TODAY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SUNDAY/

THE LARGE SCALE PATTERN HAS AN AREA OF LOW PRESSURE OVER THE INTER
MOUNTAIN WEST...ANOTHER LOW OVER NORTHERN QUEBEC AND A BROAD RIDGE
ACROSS THE ERN HALF OF THE CONUS. THE RIDGE HAS BECOME RELATIVELY
SUPPRESSED OF RECENT WHICH WILL ALLOW MINOR SHORT WAVES TO SPARK
PERIODS OF TSRA ACTIVITY... MAINLY IN THE AFTERNOON AND EVENING WITH
THE HEATING OF THE DAY. THE AFOREMENTIONED LOW IN THE MOUNTAINS WILL
CROSS THE GREAT LAKES AND DRAG A COLD FRONT THROUGH THE AREA SAT AND
SAT NIGHT WITH THE BEST CHANCE FOR AREA WIDE PRECIPITATION. THIS COLD
FRONT WILL DROP HIGH TEMPERATURES ON SUNDAY BACK TO NEAR NORMAL
READINGS IN THE LOWER TO MID 80S. IN THE MEANTIME WE WILL SEE
CONTINUED UPPER 80S TO AROUND 90 FOR THE NEXT COUPLE DAYS.

.LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/

THE EXTENDED FORECAST BEGINS ON SUNDAY NIGHT WITH A ZONAL PATTERN
OVER THE OHIO VALLEY AND A CLOSED 500MB LOW MOVING UP THE ST
LAWRENCE SEAWAY. AT THE SURFACE...A FRONT WITH THE AFOREMENTIONED
FEATURE WILL HAVE PUSHED THROUGH THE FORECAST AREA. THIS APPEARS TO
HAVE BEEN THE BEST CHANCE FOR PRECIP AND THE AREA WILL ENTER ANOTHER
PERIOD OF DRY WEATHER. THE FRONT THEN STALLS SOUTH OF THE BORDER IN
TN FOR THE BEGINNING OF THE WORKWEEK. BY THE MIDDLE OF NEXT WEEK THE
HIGH PRESSURE WILL RETROGRADE TO THE DESERT SW AND ALLOW A 50H TROUGH
TO BECOME BRIEFLY ESTABLISHED IN THE OHIO VALLEY. THIS WILL BRING A
SERIES OF FRONTAL BNDRYS INTO THE OHIO VALLEY WITH WAVES OF
ALTERNATING WARM FRONT/COLD FRONT TO DROP THROUGH AND LIFT AGAIN OVER
THE COMMONWEALTH ON WED AND WED NIGHT. THEN THE RIDGE BUILDS BACK
INTO THE AREA AND DRY WEATHER RETURNS. AFTER A BRIEF FLIRTATION WITH
LOWER 80S EARLY IN THE WEEK... THE HIGHS WILL BUILD BACK INTO THE MID
80S BEFORE THE MID WEEK FRONT DROPS THEM SLIGHTLY ONCE AGAIN.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

VERY ISOLATED THUNDERSTORMS WERE OCCURRING AT MID DAY. THEY MAY
PERSIST THROUGH THE AFTERNOON...BUT DO NOT THINK THERE WILL BE A LOT
OF COVERAGE. WILL USE CB IN THE TAF CLOUD GROUPS...WITH CONFIDENCE TOO
LOW TO INCLUDE TS OR EVEN VCTS IN TAFS. ANY REMAINING STORMS SHOULD
DIE OUT EARLY THIS EVENING. VALLEY FOG IS EXPECTED AGAIN LATE TONIGHT
INTO EARLY SATURDAY MORNING...WITH LOCALIZED VLIFR...BUT PROBABLY NOT
LOWER THAN MVFR AT TAF SITES. OUTSIDE OF VALLEY FOG AND ISOLATED
STORMS...VFR IS EXPECTED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY/HAL
LONG TERM....DUSTY
AVIATION...HAL
Hazardous weather outlook, Jun 10, 1:55 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
255 AM EDT FRI JUN 10 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
255 AM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. LOCALLY
DENSE FOG IS EXPECTED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING THEN AGAIN
WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY

In the hours before

Local storm report, Jun 10, 10:00 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1100 AM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND DMG     4 NW LAUREL CREEK       37.29N 83.80W
06/09/2011                   CLAY               KY   DEPT OF HIGHWAYS

            OVER TWO DOZEN TREES DOWN ALONG AND OFF OF CRANE CREEK
            ROAD.

0128 PM     TSTM WND DMG     ONEIDA                  37.27N 83.65W
06/09/2011                   CLAY               KY   DEPT OF HIGHWAYS

            TREE DOWN IN ONEIDA.

&&

JCARICO
Local storm report, Jun 10, 10:02 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1102 AM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             TURKEY FOOT             37.46N 83.92W
06/09/2011  E1.00 INCH       JACKSON            KY   DEPT OF HIGHWAYS

&&

JCARICO
Local storm report, Jun 10, 10:07 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1107 AM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     KECK                    37.61N 83.36W
06/09/2011                   BREATHITT          KY   DEPT OF HIGHWAYS

            6-7 TREES DOWN ON HIGHWAY 1812 BETWEEN MILE MARKER 6 AND
            7.

0628 PM     TSTM WND DMG     1 E QUICKSAND           37.53N 83.33W
06/09/2011                   BREATHITT          KY   DEPT OF HIGHWAYS

            1 TREE DOWN ON HIGHWAY 1098 BETWEEN MILE MARKER 1 AND 2
            AT SOUTH FORK.

&&

JCARICO
Special weather statement, Jun 10, 11:11 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1211 PM EDT FRI JUN 10 2011

KYZ068-069-079-080-101700-
ROCKCASTLE-PULASKI-LAUREL-JACKSON-
1211 PM EDT FRI JUN 10 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 100
PM EDT FRIDAY AFTERNOON...

   EXTREME SOUTH CENTRAL JACKSON...
   SOUTH CENTRAL ROCKCASTLE...
   EXTREME EAST CENTRAL PULASKI AND
   NORTHERN LAUREL.

AT 1211 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LUNER...OR 11
MILES SOUTH OF MOUNT VERNON...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WOOD CREEK LAKE
AROUND 1220 PM EDT...HARE AROUND 1225 PM EDT...CARMICHAEL AROUND 1230
PM EDT...EAST BERNSTADT AROUND 1235 PM EDT...PITTSBURG AROUND 1240 PM
EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

BECKER
Special weather statement, Jun 10, 11:25 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1225 PM EDT FRI JUN 10 2011

KYZ104-106-107-101645-
ELLIOTT-JOHNSON-MORGAN-
1225 PM EDT FRI JUN 10 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1245 PM EDT FRIDAY AFTERNOON...

   SOUTHEASTERN ELLIOTT...
   EAST CENTRAL MORGAN AND
   NORTHWESTERN JOHNSON.

AT 1225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CULVER...OR 7
MILES EAST OF SANDY HOOK...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...KEATON AROUND
1230 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

BECKER

The radar

The Jackson,KY radar (KJKL), 85 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Laurel

When
June 10, 11:46 AM EST to 11:50 AM EST
Where
Laurel County, 0.27 mi WNW of East Bernstadt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.182, -84.124

Trees and power lines were blown down along Hwy 490 northwest of London.

Thunderstorm Wind, Bath

When
June 10, 1:58 PM EST to 2:03 PM EST
Where
Bath County, Bethel
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
38.250, -83.870

Trees and a cable t.v. line were blown down in Bethel.

Thunderstorm Wind, Bath

When
June 10, 2:08 PM EST to 2:13 PM EST
Where
Bath County, 2 mi N of Sharpsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.229, -83.930

Trees were blown down on Hwy 36 near the Nicholas county line.

Hail, Bath

When
June 10, 2:08 PM EST to 2:13 PM EST
Where
Bath County, 2.64 mi SW of Oakley
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
38.220, -83.751

Quarter to half dollar size hail fell along Hwy 119 near Odessa.

Thunderstorm Wind, Bath

When
June 10, 2:28 PM EST to 2:33 PM EST
Where
Bath County, Polksville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.130, -83.650

Several trees were blown down in Polksville.

Thunderstorm Wind, Bath

When
June 10, 3:08 PM EST to 3:13 PM EST
Where
Bath County, Peasticks
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.150, -83.720

Trees were blown down in Peasticks.

Thunderstorm Wind, Morgan

When
June 10, 3:10 PM EST to 3:15 PM EST
Where
Morgan County, 2 mi W of Blaze
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.020, -83.367

Trees were blown down on Hwy 3036 two miles west of Blaze.

Hail, Estill

When
June 10, 3:20 PM EST to 3:25 PM EST
Where
Estill County, 1 mi NE of Irvine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.710, -83.957

Thunderstorm Wind, Menifee

When
June 10, 3:28 PM EST to 3:33 PM EST
Where
Menifee County, 1 mi SW of Mariba
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.910, -83.593

Trees were blown down on Hwy 77 near Tar Ridge.

Hail, Estill

When
June 10, 3:29 PM EST to 3:34 PM EST
Where
Estill County, Irvine
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.700, -83.970

Thunderstorm Wind, Estill

When
June 10, 3:33 PM EST to 3:38 PM EST
Where
Estill County, Irvine
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.700, -83.970

Multiple trees were blown down in Irvine.

Thunderstorm Wind, Estill

When
June 10, 3:33 PM EST to 3:38 PM EST
Where
Estill County, Ravenna
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.680, -83.950

Multiple trees were blown down in Ravenna.

Hail, Estill

When
June 10, 4:10 PM EST to 4:15 PM EST
Where
Estill County, 1 mi NE of Alumbaugh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.610, -83.917

Thunderstorm Wind, Breathitt

When
June 10, 4:23 PM EST to 4:28 PM EST
Where
Breathitt County, 4 mi NE of Jackson
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.591, -83.328

A 48 mph wind gust brought down a tree near the Jackson weather office.

Thunderstorm Wind, Breathitt

When
June 10, 4:23 PM EST to 4:28 PM EST
Where
Breathitt County, Vancleve
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.630, -83.430

A tree was blown down on Hwy 15 in Vancleve.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327557, 316820, 316824, 316829, 316833, 316838, 316841, 316846, 316850, 316852, 316856, 316857, 316861, 316866, 316868.